View Full Version : Serotonin syndrome- Long post sorry, I could really use some insight.


melissa0218
08-06-09, 01:02 AM
Sorry this is a long post I was wondering if anyone has had any experience with serotonin syndrome.

I had quite the experience and I am wondering if anyone could give me some insight.

Throughout my life I have taken Prozac for anxiety and addoral for adult adhd (reg and xr) I have never taken them at the same time. However with some recent school stressors. I went back the psychiatrist and was given a script for both Prozac and addaral.

On Monday morning I took both the Prozac and the regular addarol shortly after that I felt horrible I have experienced this before with addarol (stomach pains) However this time I had that along with darriaha my hands where shaking my head was racing couldnít sleep. I figured it was just side effects however I found it very weird that I didnít feel that the addarol was workingÖI was still all over the place not concentrating ect. I wanted to call the doctor and tell them how I didnít feel right and the addarol was not working. However I was scared to call because I thought they would think I was crazy or addicted.

I continued to do this until Tuesday. That afternoon I went and bit the bullet and paid the outrageous price for the extended release because I knew that had worked very well for me in the past.

Once again I took it and felt nothing I still couldnít concentrate ect and I still felt really sick.

Flash forward a few hours later while I am driving home and all the sudden my facial muscles start twitching then they started contracting and pulling my face to the point I was making this huge smile and I couldnít relax my face it hurt. I started to panic thankfully I was close to home. I pondered a bit wondering what the hell is going on with me. I decided to call my mom and let he know what was going on. By the time she got home I was completely disoriented and my face was completely contracted and I was making very weird facial expressions that were involuntary.

My mom took me the ER at this point I was crying pretty hard because I was scared I seriously thought I was dying and couldnít talk I didnít know what was going on.

Long story short my heart rate blood pressure were extremely high they took me right a way and gave me a shot a valium. After they gave me the valium they sent in the social worker I was having a hard time talking and because of the valium I was on cloud nine. I started rambling on about how I was stressed (which is true however I havenít been to stressed out this week compared to others) I didnít really get to tell him what really happened and I didnít tell my mom either what was going on. So she couldnít speak on my behalf.

I got the diagnosis of a panic attackÖI have had many panic attacks in my life and I know this was not a panic attack at least I donít think so. It makes no sense to me the only reason I was upset because I was scared ****less and thought I was dying. I didnít start crying until after the facial twitching and contractions.

My mom did some research this evening and came across serotonin syndrome my symptoms are very similar I was wondering if anyone else has had this happen to them.

I am going to see the psychrist next weekÖ.I have been taken of the addaral and still on the Prozac. I am terrified to take my pills tomorrow morning.

Kerstin
08-06-09, 02:16 PM
I've never experienced this, but it sounds awful! :( You should DEFINITELY talk you your doctor at your next week. I'd stay off the Adderall until then if I were you. Serotonin syndrome can be very dangerous. Good luck!!

Imnapl
08-06-09, 02:37 PM
I hope you post an update for us. This is an interesting topic.

Tominal
08-06-09, 03:56 PM
I'm no doctor (not even close), but the symptoms you describe do sound consistent with what I've read about serotonin syndrome. It appears to be a condition that is not easy to diagnose though, and these symptoms can have many different causes.

Did anyone bring up the possibility of serotonin syndrome in the ER? I'm guessing no, or you would have mentioned it.

I would definitely bring it up with your doctor, and I personally wouldn't take prozac or adderall until I'd seen the doctor. At the very least, I would absolutely not take both of them together again until seeing the doctor.

Glad you recovered quickly, regardless of what it was. I'm sure that was very frightening.

indy
08-06-09, 04:14 PM
how thorough have your psychological evaluations been in the past? what you describe definitely could be serotonin syndrome but you weren't on the medication long enough for that to be a certainty. SS usually happens to people who overdose on antidepressants or take huge doses of them. i assume you were taking 20-40mg prozac and a standard dose of adderall. you didn't mention the doses. the reason i ask about your psych screening history is because both prozac and adderall can uncover hidden psych maladies. the racing thoughts and inability to concentrate or sleep could have been prozac induced mania. the facial ticks could have been adderall induced tourettes/anxiety. in any case, make sure you tell the whole story to your psych at your next appointment and i would not take either medication until you speak to him. you may have other issues that need to be treated with different medications before the ADHD can be treated successfully. take care. that sounds like one horrible experience. all the best to you and keep us posted.

melissa0218
08-06-09, 06:36 PM
how thorough have your psychological evaluations been in the past? what you describe definitely could be serotonin syndrome but you weren't on the medication long enough for that to be a certainty. SS usually happens to people who overdose on antidepressants or take huge doses of them. i assume you were taking 20-40mg prozac and a standard dose of adderall. you didn't mention the doses. the reason i ask about your psych screening history is because both prozac and adderall can uncover hidden psych maladies. the racing thoughts and inability to concentrate or sleep could have been prozac induced mania. the facial ticks could have been adderall induced tourettes/anxiety. in any case, make sure you tell the whole story to your psych at your next appointment and i would not take either medication until you speak to him. you may have other issues that need to be treated with different medications before the ADHD can be treated successfully. take care. that sounds like one horrible experience. all the best to you and keep us posted.


I am going to let the doctor know everything....I am taking 40mg of Prozac and 30mg of ex adarol. I found it interesting that when I came in the nurse said she had seen this before she said like a drug interaction she started going on more about it but I honeslty dont rember much about what was going on.

melissa0218
08-15-09, 01:37 PM
Hi All,
I went to the dr on Monday sorry it took me so long to get a response back to you guys but Ive been busy with school. I had my mom come with because she was there and could give the dr the play by play because i was out of it when it all happend. My dr said it could have been a few things however she feels it was etiher a dopimine or sertonin reaction. I feel so much better knowing that she agreed I was so scared she put me on ridllin i took some today because i was home and so is my mom im feeling ok but i am only taking a half a pill.

However i recived my er bill im a bit annoyed how i was charged 400 dollars for a pchycrist when all i saw was a social worker. I have insurance but still I may call and complain.

melby1980
08-16-09, 01:46 PM
Wow, reading your story made me remember one of my experiences. Back before my ADD diagnosis, I was told I had anxiety disorder. I was put on paxil, which actually made my panic attacks worse. Then I was put on zoloft. Each visit to the dr included an up in my dosage. Shortly after the last increase I had an attack where I had involuntary blinking, I was very disoriented and could barely talk. I was rushed to the ER where they gave me something to calm me down (cannot remember as this was several years ago. I believe that was when I quit the zoloft and have never had it recur. When I was in the hospital for the birth of my daughter last fall I was told that it stated in my records that I was "allergic" to SSRI's. I find it odd because I was never told this unless I was told all those years ago in the ER and was too out of it to remember.....

Anyway I am glad that all is straightened out with your meds! That is a very terrifying thing to have to experience.

Yeah, ER bills stink.

Yellow
08-16-09, 03:31 PM
Sorry to hear u got what sounds like SS. I had the same thing happen a month ago and i warned people in the dex forum about not mixing SSRIs with AMP unless you monitor the effects, but i was idiotically refuted for some strange reason (something about drug addiction and insincerity, whatever the case was, i couldnt kara less if people want to be ignorant, but its another matter for ignorance to become harmful to others). if you read that warning, you might have caught it earlier and not gone to the ER, so it should be sticky in the all the amphetamine med forums. below is the link and ignore the stupid counter posts. feel better.

http://www.addforums.com/forums/showthread.php?t=70700 (http://www.addforums.com/forums/showthread.php?t=70700)